Alert archive / Arizona / Excessive Heat Warnings in 2012

Excessive Heat Warning 2, NWS Flagstaff, AZ

June 21, 2012Coconino County, Arizona

NWS Flagstaff, AZ issued this excessive heat warning at Jun 21, 2012, 2:54 AM MST for Coconino County, Arizona. It took effect at Jun 21, 2012, 10:00 AM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 2012, 2:54 AM MST (09:54 UTC)
In effect from
Jun 21, 2012, 10:00 AM MST
Expired
Jun 21, 2012, 6:00 PM MST
In force
8 hr
Issued by
NWS Flagstaff, AZ

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 150 km from the middle of the area, began a volume at 09:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 9.9 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2012-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2012-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4323 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

364 
WWUS75 KFGZ 210954
NPWFGZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
254 AM MST THU JUN 21 2012

AZZ018-037-211100-
/O.CAN.KFGZ.EH.A.0001.120621T1800Z-120623T0100Z/
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
INCLUDING THE CITIES OF...COTTONWOOD...CAMP VERDE
254 AM MST THU JUN 21 2012

...EXCESSIVE HEAT WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS CANCELLED THE
EXCESSIVE HEAT WATCH. 

TEMPERATURES ARE EXPECTED TO REMAIN BELOW EXCESSIVE HEAT
THRESHOLDS TODAY AND FRIDAY...THUS THE WATCH HAS BEEN CANCELLED.

$$

AZZ006-211800-
/O.UPG.KFGZ.EH.A.0001.120621T1800Z-120623T0100Z/
/O.NEW.KFGZ.EH.W.0002.120621T1700Z-120622T0100Z/
GRAND CANYON COUNTRY-
INCLUDING THE CITY OF...SUPAI
254 AM MST THU JUN 21 2012

...EXCESSIVE HEAT WARNING IN EFFECT FROM 10 AM THIS MORNING TO
6 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED AN EXCESSIVE
HEAT WARNING...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 6 PM
MST THIS EVENING.

* TEMPERATURE...HIGH TEMPERATURES OF 110 TO 114 DEGREES ARE
  POSSIBLE AT ELEVATIONS BELOW 4000 FEET TODAY.

* IMPACTS...TEMPERATURES THIS HOT WILL MAKE WORKING AND 
  RECREATING OUTDOORS CONSIDERABLY MORE DIFFICULT. HEAT STROKE 
  WILL BE MORE LIKELY FOR THOSE ENGAGING IN STRENUOUS OUTDOOR 
  ACTIVITIES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS WARNING IS RESERVED FOR ONLY THE HOTTEST DAYS OF THE YEAR AND
IS ISSUED WHEN TEMPERATURES ARE EXPECTED TO RISE TO DANGEROUS
LEVELS. DAY HIKERS ON BRIGHT ANGEL TRAIL SHOULD DESCEND NO FURTHER
THAN 1 1/2 MILES. BETWEEN 10 AM AND 4 PM...PHYSICAL ACTIVITY IS
DISCOURAGED. HIKERS SHOULD ATTEMPT TO BE OUT OF THE CANYON...AT
INDIAN GARDEN OR BRIGHT ANGEL CAMPGROUND BETWEEN THESE HOURS. ALL
HIKERS SHOULD HAVE ADEQUATE GEAR...INCLUDING A WIDE-BRIMMED
HAT...SUNSCREEN...SALTY SNACKS...SUFFICIENT WATER AND ELECTROLYTE
MIX. DOUBLING YOUR CALORIE INTAKE HELPS MAINTAIN YOUR ENERGY. HIKE
SMART.



&&

$$
3 follow-up statements
417 
WWUS75 KFGZ 211307
NPWFGZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
607 AM MST THU JUN 21 2012

AZZ006-220100-
/O.CON.KFGZ.EH.W.0002.120621T1700Z-120622T0100Z/
GRAND CANYON COUNTRY-
INCLUDING THE CITY OF...SUPAI
607 AM MST THU JUN 21 2012

...EXCESSIVE HEAT WARNING REMAINS IN EFFECT FROM 10 AM THIS
MORNING TO 6 PM MST THIS EVENING FOR ELEVATIONS BELOW 4000 FEET...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED AN EXCESSIVE
HEAT WARNING...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 6 PM
MST THIS EVENING.

* TEMPERATURE...HIGH TEMPERATURES OF 110 TO 114 DEGREES ARE 
  POSSIBLE AT ELEVATIONS BELOW 4000 FEET TODAY. 

* IMPACTS...TEMPERATURES THIS HOT WILL MAKE WORKING AND 
  RECREATING OUTDOORS CONSIDERABLY MORE DIFFICULT. HEAT STROKE 
  WILL BE MORE LIKELY FOR THOSE ENGAGING IN STRENUOUS OUTDOOR 
  ACTIVITIES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS WARNING IS RESERVED FOR ONLY THE HOTTEST DAYS OF THE YEAR
AND IS ISSUED WHEN TEMPERATURES ARE EXPECTED TO RISE TO DANGEROUS
LEVELS. DAY HIKERS ON BRIGHT ANGEL TRAIL SHOULD DESCEND NO
FURTHER THAN 1 1/2 MILES. BETWEEN 10 AM AND 4 PM...PHYSICAL
ACTIVITY IS DISCOURAGED. HIKERS SHOULD ATTEMPT TO BE OUT OF THE
CANYON...AT INDIAN GARDEN OR BRIGHT ANGEL CAMPGROUND BETWEEN
THESE HOURS. ALL HIKERS SHOULD HAVE ADEQUATE GEAR...INCLUDING A
WIDE-BRIMMED HAT...SUNSCREEN...SALTY SNACKS...SUFFICIENT WATER
AND ELECTROLYTE MIX. DOUBLING YOUR CALORIE INTAKE HELPS MAINTAIN
YOUR ENERGY. HIKE SMART.

&&

$$
752 
WWUS75 KFGZ 212056
NPWFGZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
156 PM MST THU JUN 21 2012

AZZ006-220100-
/O.CON.KFGZ.EH.W.0002.000000T0000Z-120622T0100Z/
GRAND CANYON COUNTRY-
INCLUDING THE CITY OF...SUPAI
156 PM MST THU JUN 21 2012

...EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS
EVENING FOR ELEVATIONS BELOW 4000 FEET...

* TEMPERATURE...HIGH TEMPERATURES OF 110 TO 114 DEGREES ARE 
  LIKELY AT ELEVATIONS BELOW 4000 FEET THIS AFTERNOON. 

* IMPACTS...TEMPERATURES THIS HOT WILL MAKE WORKING AND 
  RECREATING OUTDOORS CONSIDERABLY MORE DIFFICULT. HEAT STROKE 
  WILL BE MORE LIKELY FOR THOSE ENGAGING IN STRENUOUS OUTDOOR 
  ACTIVITIES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS WARNING IS RESERVED FOR ONLY THE HOTTEST DAYS OF THE YEAR
AND IS ISSUED WHEN TEMPERATURES ARE EXPECTED TO RISE TO DANGEROUS
LEVELS. DAY HIKERS ON BRIGHT ANGEL TRAIL SHOULD DESCEND NO
FURTHER THAN 1 1/2 MILES. BETWEEN 10 AM AND 4 PM...PHYSICAL
ACTIVITY IS DISCOURAGED. HIKERS SHOULD ATTEMPT TO BE OUT OF THE
CANYON...AT INDIAN GARDEN OR BRIGHT ANGEL CAMPGROUND BETWEEN
THESE HOURS. ALL HIKERS SHOULD HAVE ADEQUATE GEAR...INCLUDING A
WIDE-BRIMMED HAT...SUNSCREEN...SALTY SNACKS...SUFFICIENT WATER
AND ELECTROLYTE MIX. DOUBLING YOUR CALORIE INTAKE HELPS MAINTAIN
YOUR ENERGY. HIKE SMART.

&&

$$
992 
WWUS75 KFGZ 220059
NPWFGZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
559 PM MST THU JUN 21 2012


AZZ006-220200-
/O.EXP.KFGZ.EH.W.0002.000000T0000Z-120622T0100Z/
GRAND CANYON COUNTRY-
INCLUDING THE CITY OF...SUPAI
559 PM MST THU JUN 21 2012

...EXCESSIVE HEAT WARNING WILL EXPIRE AT 6 PM MST THIS EVENING...

TEMPERATURES ARE NOW BEGINNING TO COOL OFF THIS EVENING AS THE SUN
GOES DOWN. CURRENT TEMPERATURES FROM THE WEATHER SENSOR AT PHANTOM
RANCH INDICATING 107 DEGREES AND AT INDIAN GARDENS 100 DEGREES AT
600 PM MST

TODAY'S HIGHS AS INDICATED FROM THE PHANTOM RANCH WEATHER SENSOR
113 DEGREES AND AT INDIAN GARDENS 106 DEGREES. 

COOLER TEMPERATURES ARE EXPECTED FOR FRIDAY.

$$

What forecasters said that day

The local office's own words before this excessive heat warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this excessive heat warning went out at Jun 20, 8:30 PM MST, 6 hours 24 minutes earlier.

Area forecast discussion, Jun 20, 8:30 PM MST, 6 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
830 PM MST WED JUN 20 2012

.SYNOPSIS...EXPECT HOT AND DRY CONDITIONS THROUGH FRIDAY. OVER THE
WEEKEND...INCREASING MOISTURE WILL BRING A CHANCE OF SHOWERS AND
THUNDERSTORMS TO ARIZONA.

&&

.DISCUSSION...HOT AND DRY CONDITIONS ARE FORECAST THROUGH FRIDAY AS
HIGH PRESSURE BUILDS OVER ARIZONA. WINDS WILL BECOME BREEZY ON
FRIDAY AS A LOW MOVES INTO THE PACIFIC NORTHWEST INCREASING LOCAL
PRESSURE GRADIENTS. OVER THE WEEKEND...THE HIGH PRESSURE RIDGE WILL
MOVE EAST ALLOWING SOME SUBTROPICAL MOISTURE TO MOVE UP FROM MEXICO
INTO ARIZONA. THIS MOISTURE WILL LIKELY START UP HIGH BASED
THUNDERSTORM ACTIVITY FROM SATURDAY THROUGH MONDAY.

&&

.PREVIOUS DISCUSSION...HIGH PRESSURE WILL CONTINUE TO BUILD OVER
ARIZONA FROM THE SOUTHWEST THROUGH THURSDAY WITH SKIES AND GENERALLY
WARMER TEMPERATURES. WELL ABOVE NORMAL DAYTIME TEMPERATURES ARE
EXPECTED THROUGH AT LEAST FRIDAY. HOT DAYTIME TEMPS AT THE LOWEST
ELEVATIONS HAVE PROMPTED THE ISSUANCE OF AN EXCESSIVE HEAT WARNING
FOR ELEVATIONS BELOW 4000 FEET IN THE GRAND CANYON AND THE LOWER
ELEVATIONS OF YAVAPAI AND NORTHERN GILA COUNTY. AN EXCESSIVE HEAT
WATCH CONTINUES FOR THESE LOCATIONS FOR THURSDAY AND FRIDAY.

BY LATE FRIDAY AND INTO THE WEEKEND...A TROUGH WILL DEVELOP OVER THE
EASTERN PACIFIC AND THE UPPER LEVEL HIGH WILL WEAKEN AND SHIFT TO THE
EAST. THIS WILL RESULT IN A SOUTHERLY FLOW DEVELOPING ACROSS ARIZONA
WITH INCREASING MOISTURE IN THE MID LEVELS AND A CHANCE OF
THUNDERSTORMS. THESE STORM WILL LIKELY BE HIGH BASED WITH LIGHTNING
AND GUSTY WINDS WITH ONLY LIGHT PRECIPITATION. LOW LEVEL MOISTURE IS
NOT EXPECTED TO INCREASE SIGNIFICANTLY UNTIL SUNDAY OR MONDAY WITH
BETTER CHANCES OF WETTING STORMS.

THERE ARE STILL SOME DIFFERENCES BETWEEN THE MODELS. THE ECMWF IS
DRIER WHILE THE GFS IS WETTER AND HOLDS ON TO THE MOISTURE LONGER.
EITHER WAY...TEMPERATURES WILL MODERATE DURING THIS PERIOD AND
THERE WILL BE AN INCREASE IN CLOUDINESS WITH ISOLATED TO SCATTERED
THUNDERSTORMS.

&&

.AVIATION...
FOR THE 00Z PACKAGE...EXPECT VFR CONDITIONS UNDER GENERALLY CLEAR
SKIES FOR THE NEXT 24 HOURS. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

&&

.FIRE WEATHER...
HIGH PRESSURE OVER THE FIRE DISTRICT WILL RESULT IN HIGH
TEMPERATURES WELL ABOVE NORMAL THROUGH FRIDAY. MINIMUM RELATIVE
HUMIDITIES WILL BOTTOM OUT IN THE SINGLE DIGITS AT MOST LOCATIONS
EACH AFTERNOON.

SATURDAY TROUGH MONDAY...INCREASING MID-LEVEL MOISTURE AND SLIGHT
CHANCES FOR AFTERNOON THUNDERSTORMS CURRENTLY LOOK TO SPREAD
WESTWARD THROUGH THE WEEKEND. AT THIS TIME...THE MOISTURE PROFILE
SUGGESTS HIGH-BASED THUNDERSTORMS SATURDAY. HOWEVER...THUNDERSTORMS
FOR SUNDAY AND MONDAY COULD PRODUCE AREAS OF WETTING PRECIPITATION.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

EXCESSIVE HEAT WARNING UNTIL 6 PM MST THIS EVENING FOR
AZZ006-018-037.

EXCESSIVE HEAT WATCH FROM THURSDAY MORNING THROUGH FRIDAY
AFTERNOON FOR AZZ006-018-037.

&&

PUBLIC.........BOHLIN/MAS
AVIATION.......BOHLIN
FIRE WEATHER...KD

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jun 20, 6:44 PM MST, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
644 PM MST WED JUN 20 2012

AZZ006-018-037-210800-
GRAND CANYON COUNTRY-NORTHERN GILA COUNTY-
YAVAPAI COUNTY VALLEYS AND BASINS-
644 PM MST WED JUN 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA AND WEST CENTRAL ARIZONA.

.DAY ONE...TONIGHT

NO WEATHER HAZARDS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

VERY WARM TEMPERATURES ARE EXPECTED TO CONTINUE ON THURSDAY AND
FRIDAY. AN EXCESSIVE HEAT WATCH REMAINS IN EFFECT FOR ELEVATIONS BELOW
4000 FEET.

Nearby

Excessive Heat Warnings in Arizona, 2012Every excessive heat warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.